Alert archive / Colorado / Freeze Warnings in 2017

Freeze Warning 4, NWS Pueblo, CO

May 19, 20174 counties in Colorado

NWS Pueblo, CO issued this freeze warning at May 19, 2017, 9:30 AM MDT for 4 counties in Colorado. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2017, 9:30 AM MDT (15:30 UTC)
In effect from
May 20, 2017, 12:00 AM MDT
Expired
May 20, 2017, 8:29 AM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:37 AM MDTSNOW 35 Nne Spanish Peaks, COSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS75 KPUB 191530
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
930 AM MDT Fri May 19 2017

COZ084>088-192330-
/O.NEW.KPUB.FZ.W.0004.170520T0600Z-170520T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, and Trinidad
930 AM MDT Fri May 19 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM MDT
Saturday. 

* LOCATION...El Paso county, Pueblo county, Huerfano county and
  western Las Animas county.

* TEMPERATURE...overnight lows in the upper 20s to lower 30s.

* IMPACT...tender vegetation and above ground outdoor sprinkler 
systems may be subject to damage if let unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
4 follow-up statements
923 
WWUS75 KPUB 192058
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
258 PM MDT Fri May 19 2017

COZ084>088-200500-
/O.CON.KPUB.FZ.W.0004.170520T0600Z-170520T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, and Trinidad
258 PM MDT Fri May 19 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SATURDAY...

* LOCATION...El Paso, Pueblo, Huerfano and western Las Animas
  counties. 

* TEMPERATURE...overnight lows in the upper 20s to lower 30s.

* IMPACT...tender vegetation and above ground outdoor sprinkler 
  systems may be subject to damage if let unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
199 
WWUS75 KPUB 200436
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1036 PM MDT Fri May 19 2017

COZ084>088-201245-
/O.CON.KPUB.FZ.W.0004.170520T0600Z-170520T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, and Trinidad
1036 PM MDT Fri May 19 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY...

* LOCATION...El Paso, Pueblo, Huerfano and western Las Animas 
  counties. 

* TEMPERATURE...overnight lows in the upper 20s to lower 30s.

* IMPACT...tender vegetation and above ground outdoor sprinkler 
  systems may be subject to damage if let unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
320 
WWUS75 KPUB 200949
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
349 AM MDT Sat May 20 2017

COZ084>088-201500-
/O.CON.KPUB.FZ.W.0004.000000T0000Z-170520T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, and Trinidad
349 AM MDT Sat May 20 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATION...El Paso, Pueblo, Huerfano and western Las Animas 
  counties. 

* TEMPERATURE...Early morning lows in the upper 20s to lower 30s.

* IMPACT...Tender vegetation and above ground outdoor sprinkler
  systems may be subject to damage if let unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
861 
WWUS75 KPUB 201429
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
829 AM MDT Sat May 20 2017

COZ084>088-201530-
/O.CAN.KPUB.FZ.W.0004.000000T0000Z-170520T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
INCLUDING Black Forest, Colorado Springs, Peterson AFB, Pueblo, 
Walsenburg, and Trinidad
829 AM MDT Sat May 20 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Pueblo has cancelled the Freeze
Warning. 

Temperatures have risen above freezing across the canceled  
freezing warning area. Minimum temperatures across the I-25 
corridor and southeast plains will stay above freezing for the 
foreseeable future.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 19, 9:10 AM MDT, 20 minutes earlier.

Area forecast discussion, May 19, 9:10 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
910 AM MDT Fri May 19 2017

.UPDATE...
Issued at 907 AM MDT Fri May 19 2017

Updated to end all the winter weather highlights except for the
Winter Weather Advisory for the southern Sangre de Cristo
mountains.

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Fri May 19 2017

Primary near-short range meteorological concerns include but are not
limited to pops, temperatures, qpf and winds.  Portions of the
forecast district currently graced by lower terrain rain showers and
high terrain snow showers in combination with below seasonal later
May temperatures.

Recent real-time data, PV analysis, computer simulations and
forecast model soundings indicate that closed upper low located over
west-central Colorado early this morning will slowly progress to
east-central Colorado by sunset before shifting into north-central
Kansas by sunrise Saturday.

This system will allow unsettled conditions(in the form of lower
elevation rain showers and high terrain snow) to continue over the
majority of the forecast district into this evening, before
conditions begin improving by later tonight, therefore will continue
with existing winter highlights as additional accumulating snow is
anticipated.

In addition, current freeze and frost highlights appear to be on
track as early morning temperatures of 28F at Monument Hill and 31F
at the Air Force Academy as well as mid 30s readings over portions
of Huerfano county noted. In addition, expect another round of near
freezing/freezing temperatures over Interstate 25 corridor locations
from later tonight into early Saturday morning, however will refrain
from issuing additional Freeze/Frost highlights until after current
Freeze/Frost highlights expire later this morning.

Finally, temperatures today and tonight are projected to run well
below climatological averages in combination with locally gusty
winds times.

.LONG TERM...(Saturday through Thursday)
Issued at 349 AM MDT Fri May 19 2017

Upper low slowly drifts newd through the central plains Sat,
leaving nw flow in place across CO through the day. Might be just
enough energy and moisture left behind for a few -shra/weak -tsra
over the mountains in the afternoon, though precip
coverage/intensity will be sparse/light. Max temps will begin to
slowly recover, though readings will still be 10-15f below
seasonal averages. Stronger piece of upper energy then rotates
southward through the Rockies Sun/Sun night, which should bring
greater coverage of -shra/-tsra over most of the region from late
Sun afternoon into early Mon morning. Convective intensity again
appears rather weak as surface CAPE is forecast to only range from
200-400 J/KG. Max temps Sun will continue to warm, as mid level
temps climb and mixing increases. With upper trough slow to exit
the area Mon, and another piece of energy rotating around the
central plains low and across CO on Tue, suspect we'll keep
afternoon/evening -shra/-tsra chances in place across most of the
region both days, though again strong storms look unlikely. Max
temps Mon will stay within a few degf of Sunday's numbers, then
some cooling on Tues as cold front surges south across the plains.
Upper ridge then builds eastward across the Rockies Wed/Thu which
should put an end to most convection and allow temps to warm to
back to near late May averages.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 349 AM MDT Fri May 19 2017

Overall, the KALS, KCOS and KPUB taf sites should experience
generally VFR conditions during the next 24 hours, although shower
activity will be capable of producing primarily MVFR conditions at
times.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for COZ074-
075.

&&

UPDATE...28
SHORT TERM...77
LONG TERM...PETERSEN
AVIATION...77
Hazardous weather outlook, May 19, 9:23 AM MDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
923 AM MDT Fri May 19 2017

COZ058>089-093>099-201530-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
923 AM MDT Fri May 19 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow is expected at times over many mountain locations into this
evening, with generally light additional accumulations, however
the Wet mountains and the Sangre de Cristo mountains, especially
southern areas could see 4 to 8 inches through this evening.

Isolated thunderstorms will be possible this afternoon, with
lightning, gusty winds around 50 mph and hail generally less than
penny size being the primary threats.

Temperatures tonight along the I-25 corridor will fall to lows
around freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible over the mountains
Saturday afternoon, with scattered storms then expected each
afternoon and evening from Sunday through Tuesday. The main
threats from these storms will be lightning, gusty winds to 50
mph and small hail less than a half inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely into this evening, primarily over the mountains.

28/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:01 PM MDTSpecial Weather StatementPUBCrowley44 min
May 18, 6:44 PM MDTSpecial Weather StatementPUBCrowley16 min
May 18, 7:46 PM MDTSpecial Weather StatementPUBKiowa29 min
May 18, 8:02 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 18, 8:24 PM MDTSpecial Weather StatementPUBKiowa36 min
May 18, 10:32 PM MDTSpecial Weather StatementPUBProwers28 min

Nearby

Freeze Warnings in Colorado, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.